The use of taxanes, such as paclitaxel, has led to improved outcomes for patients with metastatic breast cancer and for patients whose disease has spread to the lymph nodes. Radiation therapy is also an important adjuvant treatment to prevent local recurrence of breast cancer, but some of the radiation focused on the breast tissue and chest wall passes through the lungs. Although the resulting incidence of radiation pneumonitis is low with the use of modern irradiation techniques, some reports have suggested that this side effect occurs more often in patients who receive taxanes. However, only small, uncontrolled studies have investigated the effect of taxanes on the development of radiation pneumonitis.
To evaluate the association between paclitaxel chemotherapy and radiation pneumonitis, Thomas A. Buchholz, M.D., and Tse-Kuan Yu, M.D., Ph.D. of the University of Texas M. D. Anderson Cancer Center in Houston, and colleagues studied 189 breast cancer patients from a phase III randomized trial. The patients had been treated with either four cycles of paclitaxel followed by four cycles of 5-fluorouracil, doxorubicin, and cyclophosphamide (FAC) and then radiation therapy or with eight cycles of FAC followed by radiation.
There was no difference in the rate of radiation pneumonitis between the two groups--5.0% in the paclitaxel-FAC group versus 4.5% in the FAC group--and no patients were hospitalized for or died from the side effect in either group. The authors conclude that patients treated with paclitaxel-based chemotherapy do not have an increased risk of clinically relevant radiation pneumonitis.
"For patients who are to receive sequential chemotherapy and radiation therapy, recommendations for radiation therapy and paclitaxel treatment should not be affected by concerns about the risk of radiation pneumonitis," the authors write. "However, the association between the risk of radiation pneumonitis and the combination of paclitaxel chemotherapy and radiation therapy given either concurrently or close in temporal proximity still needs to be clarified."
Contact: Laura Sussman, M. D. Anderson Cancer Center, 713-745-2457, email@example.com
Citation: Yu T-K, Whitman GJ, Thames HD, Buzdar AU, Strom EA, Perkins GH, et al. Clinically Relevant Pneumonitis After Sequential Paclitaxel-Based Chemotherapy and Radiotherapy in Breast Cancer Patients. J Natl Cancer Inst 2004;96:1676-81.
Note: The Journal of the National Cancer Institute is published by Oxford University Press and is not affiliated with the National Cancer Institute. Attribution to the Journal of the National Cancer Institute is requested in all news coverage. Visit the Journal online at http://jncicancerspectrum.